High prevalence of peripheral neuropathy in children taking d4T in rural South Africa
Polly Clayden, HIV i-Base
Peripheral neuropathy is a well-known side effect of older nucleosides, particularly d4T, which is still used widely in poor settings.
Although it clearly occurs, this phenomenon is less well characterised in children and it is difficult to assess, particularly with limited resources.
In an oral presentation at IAC 2012, Remco Peters from the Anova Health Institute, Khutso Kurhula Project, Tzaneen, South Africa, showed findings from an evaluation of neuropathy in children in the rural Mopani district. This district is a health priority area in South Africa and the institute runs a nurse managed ART programme in 100 public health care facilities with the support of PEPFAR.
The group used two clinical tools to screen for neuropathy – the neuropathy symptom score (NSS) and neuropathy disability screen (NDS). These tools are feasible for resource limited settings and the NDS only uses a reflex hammer, cotton buds, tooth pick and cold water (to access ankle reflex and perception of vibration, pin-prick and temperature).
It was a cross sectional study of 182 children of median age of 9 years (range 5-15 years) and receiving ART for a median of 2 years (range 2 months to 6.4 years). The majority (86%) received d4T-containing regimens.
Forty-nine (27%) children reported neuropathy symptoms and NDS was positive for 25 children (14%); 43 (25%) children fulfilled the study criteria for peripheral neuropathy.
Co-trimoxazole use was negatively associated with neuropathy OR 0.42, (95% CI 0.20 – 0.88, p=0.019) and there were trends for peripheral neuropathy to be associated with older age and longer time on ART but this analysis is still onging.
Dr Peters included quotes from the children: “My feet are burning, I must take off my shoes in class otherwise I can’t concentrate” from one and, “I can’t sleep at night because of the tingling of my feet; I’m tired during the day” from another.
He concluded that neuropathy is common and frequently undiagnosed in this region and that NSS and NDS are useful diagnostic tools in such settings. Most importantly he added: “Talk to the child!”
d4T associated toxicities have been well documented and screening tools that can be used where resources are limited are welcome.
That children’s experience of adverse events reliant on patient reporting often seems to increase as they get older (and gain a vocabulary) is worth noting.
Co-trimoxazole use appears to be a proxy marker in this study for time on ART/exposure to d4T: children taking co-trimoxazole are much shorter on ART (p<0.001). There is not likely to be a specific or direct effect of co-trimoxazole use, but the investigators need to finalise the analysis to be sure about this (Remco Peters, personal communication).
Peters RPH et al. Clinical screening shows high prevalence of peripheral neuropathy in children taking antiretroviral therapy in rural South Africa. 19th International AIDS Conference. 22-27 July 2012, Washington. Oral abstract MOAB0205.